Is there a link between the blood pressure drugs and arthritis?
Q) Is there a link between the blood pressure drugs and arthritis? I developed very painful hands after taking doxazosin and losartin, and now have x-ray evidence of osteoarthritis in my hands. I think this has been caused by various drugs but medics say no. However, I've just received a report from an eminent American scientist which states that doxazosin can cause arthritis, as can certain other blood pressure drugs. I wondered if you've heard any reports on this type of drug-induced arthritis.
Melvin Gamp, Edgware, Middlesex (Winter 2011)
A) There are a number of drugs which have been linked to arthritis. This is why doctors unfamiliar with your case will need to know exactly what you're taking. Examples are muscle and joint pain induced by statins (cholesterol-lowering drugs) and some of the more recent drugs used for breast cancer, such as exemestane. The link between blood pressure drugs isn't so obvious. Some blood pressure-lowering drugs (doxazosin is one of them) can induce the body to produce antibodies against its own tissues, and these are called ‘anti-nuclear’ antibodies. These antibodies are associated with lupus. Therefore, some susceptible people can develop lupus. Other drugs which can induce lupus are tetracycline antibiotics, particularly minocycline, sometimes given for acne. I see about two cases of this per year. Usually, stopping the drug relieves the problem.